Alert archive / Wisconsin / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Jul 14, 2024, 7:55 PM CDT for Dane County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2024, 7:55 PM CDT (00:55 UTC)
- Expired
- Jul 14, 2024, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Dane County, WI
The radar
The Milwaukee radar (KMKX), 66 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:45 PM CDT | FLOOD | 2 Nnw Maple Bluff, WI | Public report of flooding in the Warner Park area of Madison. Report relayed via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1913 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
744
WGUS53 KMKX 150055
FFWMKX
WIC025-150400-
/O.NEW.KMKX.FF.W.0012.240715T0055Z-240715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
755 PM CDT Sun Jul 14 2024
The National Weather Service in Milwaukee/Sullivan has issued a
* Flash Flood Warning for...
Northeastern Dane County in south central Wisconsin...
* Until 1100 PM CDT.
* At 755 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 4 inches of rain have fallen. The expected rainfall rate is
2 inches in 1 hour. Additional rainfall amounts of 1 to 2 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Eastern Madison, Monona and Maple Bluff.
This includes the following streams and drainages...
Token Creek, Yahara River and Starkweather Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4307 8928 4307 8938 4311 8943 4315 8941
4316 8930 4311 8928
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR
$$
HEEREN1 follow-up statement
393
WGUS73 KMKX 150401
FFSMKX
Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1101 PM CDT Sun Jul 14 2024
WIC025-150411-
/O.EXP.KMKX.FF.W.0012.000000T0000Z-240715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dane WI-
1101 PM CDT Sun Jul 14 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN DANE COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 4307 8928 4307 8938 4311 8943 4315 8941
4316 8930 4311 8928
$$
WOODWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:02 PM CDT, 3 hours 53 minutes earlier. Its key messages:
- Storms are expected to develop this afternoon across southwestern Wisconsin and move east throughout the evening. Damaging winds, large hail, and torrential downpours are possible.
- Hot and humid conditions continue this afternoon. A heat advisory remains in effect this afternoon across southeastern Wisconsin until 7pm.
- Storms develop again Monday afternoon and persist into the evening. Damaging winds and torrential downpours once again expected.
- Heat indices will approach 100F again on Monday.
- Drier, quieter weather conditions return behind a departing cold front by mid week.
Area forecast discussion, Jul 14, 4:02 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
402 PM CDT Sun Jul 14 2024
.KEY MESSAGES...
- Storms are expected to develop this afternoon across
southwestern Wisconsin and move east throughout the evening.
Damaging winds, large hail, and torrential downpours are
possible.
- Hot and humid conditions continue this afternoon. A heat
advisory remains in effect this afternoon across southeastern
Wisconsin until 7pm.
- Storms develop again Monday afternoon and persist into the
evening. Damaging winds and torrential downpours once again
expected.
- Heat indices will approach 100F again on Monday.
- Drier, quieter weather conditions return behind a departing
cold front by mid week.
&&
.SHORT TERM...
Issued 400 PM CDT Sun Jul 14 2024
Tonight through Monday night:
The threat of storms this afternoon and evening remain the
primary focus. An MCV moving across northeastern Iowa with
associated upper level shortwave troughing this afternoon will
traverse into southwestern Wisconsin in the next few hours.
Mostly clear skies across southern Wisconsin throughout the day
combined with moist southerly flow out ahead of this feature has
allowed the environment to largely recover from the convection
this morning. Surface based CAPE values in excess of 3000 J/kg
combined with steep low and mid level lapse rates (7 C/km and
8C/km, respectively) and marginal 0-6km shear (25-30KT) will
allow for strong to severe convection to fire across the
southern part of the state.
Initial development will likely be more discrete in nature,
which will lead to the greatest potential for large hail before
storm mode transitions to a more linear feature where damaging
winds and torrential rain will be the primary threats as DCAPE
values near 1000 J/kg and PWATs 1.8-2in of will exist across the
region. The most recent runs of the HRRR take the development
mainly along and south of I-94 which is where the largest
cumulus field currently exists. Given the low level jet set up
across this region as well as the strongest WAA, thinking that
the HRRR may be the best representation of the development
expected this evening. However, storms are possible north of
I-94 given the unstable atmosphere over the state and the
current trajectory of the MCV appearing to have a mostly
eastward component.
After convection passes overnight, clearing skies, abundant
moisture, and warm air over the state, patchy fog will likely
develop before dissipating Monday morning. Heat will remains on
Monday as southerly flow continues to usher WAA and moisture
into southern Wisconsin. Heat indices will approach 100F again,
with areas along the Wisconsin/Illinois border most likely to
see the highest values.
Convection returns Monday afternoon as another MCS feature looks
to move through the region. This system will be accompanied by a
very similar atmosphere to today, although with better 0-6km
shear which would help support stronger updrafts as compared to
today. Damaging winds and torrential rain remain the primary
threats, similar to today. Current CAMs also show a very
similar trajectory to today for this event, although discrepancy
among them leads to uncertainty to the ultimate development of
the system which should become clearer overnight and into
Monday.
Falkinham
&&
.LONG TERM...
Issued 400 PM CDT Sun Jul 14 2024
Tuesday through Sunday:
The rest of the week looks much more quiet than today and
Monday. Upper level ridging across the west and surface high
pressure will build into southern Wisconsin, bringing an end to
our heat and storms. However, a stout upper trough will pivot
through the region on Wednesday which may give us another shot
at some showers and storms, but given plenty of warm, dry air
aloft not thinking that southern Wisconsin will really see much
in the way of precipitation.
Falkinham
&&
.AVIATION...
Issued 400 PM CDT Sun Jul 14 2024
Thunderstorms are expected at all sites this evening, some of
which may be strong to severe. Gusty winds and heavy rain are
the primary threat, although hail may be possible, especially
further west. Still thinking 22-02Z timing for MSN/JVL and
00-04Z timing for MKE/UES/ENW although there has been a trend
towards later convective initiation in recent model runs (pushed
back about 2 hours). Given that there isn't much convection
yet, we may be in store for later convective initiation. Storms
appear to stay generally along and south of I-94, but some
development is possible at SBM, perhaps towards the later parts
of the 00-04Z timeframe.
Clearer skies overnight accompanied by expected rainfall and
warm temperatures should lead to patchy fog development
overnight. Currently thinking generally MVFR conditions across
the sites, although areas that get more clearing/more rainfall
may be at risk for IFR visibilities through about 8-9am.
Falkinham
&&
.MARINE...
Issued 400 PM CDT Sun Jul 14 2024
Winds have shifted to the southwest in response to low pressure
of 29.5 inches over western Ontario. This low will move
northeastward tonight into Monday. Widely scattered storms are
expected over northern portions of Lake Michigan this evening,
with a larger area of showers and storms moving over the southern
half of the lake this evening into the early overnight hours
tonight. Some storms could be severe with gusty winds and large
hail.
A cold front will push southward through Lake Michigan overnight
Monday into early Tuesday morning, shifting winds to
northwesterly. Another round of strong to severe storms is
expected with the passage of the front. Breezy conditions linger
into Tuesday evening before high pressure becomes established.
High pressure moves over the region during the middle to latter
portions of this week, this will result in northerly winds and
quiet weather conditions.
Gagan
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ066-WIZ069-WIZ070-WIZ071-WIZ072 until 7 PM
Sunday.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jul 14, 6:24 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 624 PM CDT Sun Jul 14 2024 WIZ046-047-051-052-056>060-062>072-152330- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 624 PM CDT Sun Jul 14 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin,south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A Severe Thunderstorm Watch has been issued for Columbia, Dane, Dodge, Green, Iowa, Jefferson, Kenosha, Lafayette, Milwaukee, Racine, Rock, Sauk, Walworth, and Waukesha Counties until 1 AM. Reports of severe weather would be appreciated. Heat indices approaching 100 degrees are still expected across southeastern Wisconsin this afternoon. Showers and storms are expected this afternoon and evening. A few storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Sunday Additional showers and storms are expected Monday afternoon and evening, with additional strong to severe storms possible. Heat indices will approach 100 degrees again on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ643>646-152330- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 624 PM CDT Sun Jul 14 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Severe Thunderstorm Watch has been issued for the nearshore zones from North Point Light to Wind Point WI and Wind Point WI to Winthrop Harbor IL until 1 AM. Showers and storms are expected this afternoon and evening. A few storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Sunday Additional showers and storms are expected Monday afternoon and evening, with additional strong to severe storms possible. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-152330- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 624 PM CDT Sun Jul 14 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Showers and storms are expected this afternoon and evening. A few storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Sunday Additional showers and storms are expected Monday afternoon and evening, with additional strong to severe storms possible. www.weather.gov/mkx
In the hours before
Special weather statement, Jul 14, 6:49 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
649 PM CDT Sun Jul 14 2024
WIZ063-150015-
Dane WI-
649 PM CDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DANE COUNTY THROUGH
715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mazomanie, or near Sauk City, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Western Madison, Middleton, Waunakee, Sauk City, Cross Plains,
Mazomanie, Shorewood Hills, Black Earth, Dane, and Marxville.
This includes the following highways...
Interstate 39/90/94 between mile markers 124 and 125.
U.S. Highway 12 between mile markers 249 and 254, and between mile
markers 256 and 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Wisconsin.
&&
LAT...LON 4324 8980 4324 8977 4325 8975 4326 8974
4328 8971 4329 8971 4329 8937 4304 8946
4314 8984 4319 8984
TIME...MOT...LOC 2349Z 279DEG 26KT 4320 8977
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DDVLocal storm report, Jul 14, 7:25 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
725 PM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Hail 4 NE Cross Plains 43.17N 89.62W
07/14/2024 M1.50 Inch Dane WI Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Special weather statement, Jul 14, 7:47 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
747 PM CDT Sun Jul 14 2024
WIZ063-150130-
Dane WI-
747 PM CDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DANE COUNTY THROUGH
830 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Madison, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern Madison, Sun Prairie, Monona, Windsor, Marshall, Cottage
Grove, Deerfield, Cambridge, Maple Bluff, Deansville, and Token
Creek.
This includes the following highways...
Interstate 39/90/94 between mile markers 130 and 137.
U.S. Highway 151 between mile markers 98 and 107.
Interstate 39/90 between mile markers 138 and 141.
Interstate 94 between mile markers 241 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southeastern Wisconsin.
&&
LAT...LON 4307 8939 4321 8936 4323 8901 4300 8901
TIME...MOT...LOC 0047Z 281DEG 21KT 4311 8929
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DDVThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:07 PM CDT | Areal Flood Advisory | MKX | Iowa, Lafayette | 4 hr |
| Jul 14, 7:10 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 35 min |
| Jul 14, 7:31 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 44 min |
| Jul 14, 7:43 PM CDT | Areal Flood Advisory | MKX | Dane | 3 hr |
| Jul 14, 7:47 PM CDT | Special Weather Statement | MKX | Dane | 43 min |
| Jul 14, 7:56 PM CDT | Special Weather Statement | MKX | Green | 34 min |
| Jul 14, 8:05 PM CDT | Severe Thunderstorm Warning | MKX | Green | 40 min |
| Jul 14, 8:13 PM CDT | Special Weather Statement | MKX | Rock | 47 min |
| Jul 14, 8:20 PM CDT | Areal Flood Advisory | MKX | Dane | 3 hr |
| Jul 14, 8:30 PM CDT | Special Weather Statement | MKX | Rock | 45 min |
| Jul 14, 8:41 PM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 34 min |
| Jul 14, 8:49 PM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 41 min |
| Jul 14, 8:58 PM CDT | Areal Flood Advisory | MKX | Green, Rock, Walworth | 3 hr |
| Jul 14, 9:04 PM CDT | Special Weather Statement | MKX | Walworth | 41 min |
| Jul 14, 9:13 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 33 min |
| Jul 14, 9:22 PM CDT | Severe Thunderstorm Warning | MKX | Racine, Walworth | 23 min |
| Jul 14, 10:30 PM CDT | Special Marine Warning | MKX | 90 min | |
| Jul 14, 10:32 PM CDT | Special Weather Statement | MKX | Racine | 28 min |
| Jul 14, 10:38 PM CDT | Special Weather Statement | MKX | Kenosha | 37 min |
| Jul 15, 8:57 AM CDT | River Flood Warning | MKX | Green, Rock | 5 days |
| Jul 15, 9:09 AM CDT | River Flood Warning | MKX | Jefferson, Rock | 21 days |
| Jul 15, 5:37 PM CDT | Special Weather Statement | MKX | Lafayette | 38 min |
| Jul 15, 5:49 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 41 min |
| Jul 15, 6:11 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 79 min |
| Jul 15, 6:28 PM CDT | Tornado Warning | MKX | Lafayette | 32 min |
| Jul 15, 6:38 PM CDT | Severe Thunderstorm Warning | MKX | Green | 52 min |
| Jul 15, 6:48 PM CDT | Flash Flood Warning | MKX | Lafayette | 3 hr |
| Jul 15, 6:51 PM CDT | Severe Thunderstorm Warning | MKX | Green | 69 min |
Nearby
Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.